Illinois, 2024

Hail and Damaging Winds in Illinois, April 18, 2024

April 18, 2024 · NWS PAH · 7 events in 5 counties and zones

A warm front lifted northward through the Quad State region during the morning hours. Dew points near 70 made their way into Southern Illinois, allowing MUCAPE to surge to 1500-2000 J/kg with the higher values in the southwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A warm front lifted northward through the Quad State region during the morning hours. Dew points near 70 made their way into Southern Illinois, allowing MUCAPE to surge to 1500-2000 J/kg with the higher values in the southwest. 0-3 km SRH peaked around 300 m2/s2 in the evening along I-64 with effective bulk shear of 40-50 kts. Lapse rates were 6-7 C/km. Cells formed in the afternoon, moving northeastward, with a particularly prolific hail producer in Johnson County. The frontal passage moved through during the evening. Wind damage reports in Southern Illinois were primarily on the front moving eastward through Wayne and Franklin Counties. With numerous wind reports and several tornadoes closer to St. Louis, this line weakened on entry to the Quad State, though showed very robust wind speeds a few thousand feet up that just didn't quite mix to the surface. A bit of a break in the frontal storm line showed up in SW Illinois, perhaps a result of a less favorable environment following the afternoon storms in that area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 18, 12:07 PM CST, 3 hours 33 minutes earlier. Its key messages:

  • Thunderstorms expected to develop this afternoon/evening. Widespread damaging winds (30%) will be the prominent hazard with the main line, while large hail (15%) and isolated tornadoes (5%) may also occur.
  • Much cooler Friday through the weekend, as highs/lows in the 80s/60s transition to 60s/40s. Some upper 30s are possible both weekend nights, and if skies clear/winds diminish, some frost potential exists then...with the better chance of that occurring being Sunday night.
Area forecast discussion, Apr 18, 12:07 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
107 PM CDT Thu Apr 18 2024

.KEY MESSAGES...

- Thunderstorms expected to develop this afternoon/evening.
  Widespread damaging winds (30%) will be the prominent hazard
  with the main line, while large hail (15%) and isolated
  tornadoes (5%) may also occur.

- Much cooler Friday through the weekend, as highs/lows in the
  80s/60s transition to 60s/40s. Some upper 30s are possible
  both weekend nights, and if skies clear/winds diminish, some
  frost potential exists then...with the better chance of that
  occurring being Sunday night.

&&

.DISCUSSION...
Issued at 106 PM CDT Thu Apr 18 2024

We are closely tracking a warm front's lift across the area, in
advance of a developing and approaching broader/stronger storm
system that will produce an all hazards potential severe weather
event later this afternoon/evening. Soupy upper 60s surface dew
points are in our south already, with lower 70s just about to
enter. As the warm sector lifts this pm, the increasing moist
tongue with temps rising into the 80s will help instability
balloon, with 2000-3000 J/KG Available Potential Energy for
Convection at most unstable in the layer.

CAMs all model active convection. Some (FV3/ARW) are a little
faster and more robust, while others (NAM) are on the opposite
end of that, but all agree on the main line approaching late
today and blasting thru the area this evening. The FV3/ARW
support an aggressive bowing of the northern structure of the
line, which is a slight evolution from previous runs. The HRRR
and NSSL also bow, but are more solidly split with warm sector
convection out ahead, and then main line convectiion with the
cold front's approach. We still like a basic 18-21z warm sector
threat, followed by the main threat timing of the potential
bowing line from 21-03z.

After fropa, storm threat will diminish though some lingering
pop may survive thru the overnight. Low clouds may linger
til/shortly after daybreak, after which we'll see that
cooler/drier air work its way in/across the FA. We are still
forecasting a transition from our 80s/60s highs/lows to 60s/40s
with this airmass change, that will last thru the weekend. Some
upper 30s are possible both weekend nights, with perhaps Sunday
night the better chance for frost with clearing skies/diminished
winds.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 106 PM CDT Thu Apr 18 2024

MVFR bases will rise to low VFR and may be SCT-BKN with CIGS at
times this afternoon as we warm sector. Storm chances grow to
their peak in the evening with IFR to MVFR restrictions on
CIGS/VSBYS anticipated. After fropa, showers may linger but the
overall storm threat diminishes as the system departs to the
east. Low MVFR to IFR CIGS may prevail late tonight-early tmrw,
but should improve thru the planning phase of the forecast tmrw
morning as drier/cooler air takes over.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Apr 18, 12:35 PM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
135 PM CDT Thu Apr 18 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
135 PM CDT Thu Apr 18 2024 /235 PM EDT Thu Apr 18 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

The threat of storms will increase to a peak this evening, with
all severe hazards in play. The greatest risk is for damaging
winds, with large hail and tornadoes also posing potential risks.
Frequent deadly lightning and locally heavy rains capable of
sporadic flooding are also potential hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Lows in the upper 30s are possible this weekend, with Sunday night
perhaps the best chance for frost to develop as skies clear and
winds diminish then. These cooler temperatures and thus the
chance of frost appears greatest along and north of the Ohio
River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for our ongoing active severe
weather watch.

In the hours before

Special weather statement, Apr 18, 12:48 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Paducah KY
148 PM CDT Thu Apr 18 2024

MOZ086-087-100-107-109>112-114-181930-
Butler MO-Carter MO-Wayne MO-Stoddard MO-Bollinger MO-
Cape Girardeau MO-New Madrid MO-Scott MO-Mississippi MO-
148 PM CDT Thu Apr 18 2024

...STRONG THUNDERSTORMS WILL IMPACT BOLLINGER...NORTHWESTERN
MISSISSIPPI...NORTHEASTERN CARTER...SCOTT...NORTH CENTRAL NEW
MADRID...WAYNE...NORTH CENTRAL BUTLER...SOUTHERN CAPE GIRARDEAU AND
CENTRAL STODDARD COUNTIES THROUGH 230 PM CDT...

At 147 PM CDT, Thunderstorms were beginning to develop along a line
extending from 9 miles southwest of Ellington to near Morehouse.
Movement was northeast at 45 mph. These storms are in a favorable
environment to strengthen and may become severe over the next hour.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cape Girardeau, Sikeston, Dexter, Charleston, Scott City, Chaffee,
Piedmont, Bloomfield, Marble Hill, Advance, Oran, Miner, Benton, Sam
A. Baker State Park, Greenville, Lake Wappapello State Park,
Morehouse, Puxico, Bertrand, and Morley.

This includes the following highways...
 Interstate 57 in Missouri between Mile Markers 1 and 8, and between
Mile Markers 17 and 21.
 Interstate 55 between Mile Markers 64 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southern Illinois...and southeastern Missouri.

&&

LAT...LON 3710 9096 3707 9096 3705 9078 3727 9073
      3727 9055 3732 9055 3731 9015 3742 9014
      3728 8951 3725 8946 3704 8938 3699 8927
      3702 8926 3706 8931 3707 8926 3700 8919
      3676 8970 3709 9109
TIME...MOT...LOC 1847Z 236DEG 40KT 3714 9110 3682 8972

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JGG
Local storm report, Apr 18, 2:13 PM CST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
313 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     Hail             1 SSE Reynoldsville     37.35N 89.39W
04/18/2024  M0.25 Inch       Union              IL   Broadcast Media

&&

BM
Local storm report, Apr 18, 2:20 PM CST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
320 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     Tstm Wnd Gst     1 SSE Reynoldsville     37.35N 89.39W
04/18/2024  M50 MPH          Union              IL   Broadcast Media

&&

BM
Local storm report, Apr 18, 2:51 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
351 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Tstm Wnd Gst     3 SSW De Soto           37.78N 89.25W
04/18/2024  M47 MPH          Jackson            IL   ASOS

            ASOS station KMDH Carbondale IL.

&&

DWS

The radar

The Paducah radar (KPAH), 36 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Johnson

When
April 18, 3:40 PM CST
Where
Johnson County, White Hill
Measured
2 in hail
Reported by
Public
Coordinates
37.320, -89.020

An intense thunderstorm south of Cypress produced hail ranging from ping pong ball to larger than golf ball sized. No damage was reported with this storm.

Thunderstorm Wind, Alexander

When
April 18, 4:10 PM CST
Where
Alexander County, 2 mi ESE of Cairo Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.059, -89.186

Thunderstorm winds blew a tree down across IL-37 between Cairo and Mounds City.

Hail, Jefferson

When
April 18, 6:41 PM CST
Where
Jefferson County, Woodlawn
Measured
1.25 in hail
Reported by
Public
Coordinates
38.330, -89.030

A line of storms moving eastward produced half-dollar size hail in Woodlawn.

Thunderstorm Wind, Franklin

When
April 18, 7:06 PM CST
Where
Franklin County, 1 mi SW of Whittington
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.070, -88.913

Thunderstorm winds blew a tree down onto IL-37 near Gun Creek.

Thunderstorm Wind, Wayne

When
April 18, 7:13 PM CST
Where
Wayne County, 1 mi NW of Mayberry
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.280, -88.563

A spotter measured a 58 mph wind gust 1 mile north of mile marker 100 on I-64.

Thunderstorm Wind, Wayne

When
April 18, 7:15 PM CST
Where
Wayne County, 0.7 mi NNE of Fairfield
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.389, -88.365

Thunderstorm winds from a storm line moving eastward caused a large tree to fall onto a trailer home on Le Roy St in Fairfield.

Thunderstorm Wind, Wayne

When
April 18, 7:18 PM CST
Where
Wayne County, 1.2 mi ENE of Hubbard
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
38.337, -88.359

Due to downburst winds, a couple of power poles snapped and a metal roof was blown off of a large building along US 45 south of County Road 620 N.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172256, 1172257, 1172259, 1172258, 1172261, 1172265, 1172269.